Alert archive / Kansas / Special Weather Statements in 2018
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Jul 19, 2018, 3:59 AM CDT for Washington County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 3:59 AM CDT (08:59 UTC)
- Expired
- Jul 19, 2018, 4:30 AM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
County Washington County, KS
The radar
The Topeka radar (KTWX), 107 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1667 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.5
The text
As transmitted.
468 WWUS83 KTOP 190859 SPSTOP Special Weather Statement National Weather Service Topeka KS 359 AM CDT THU JUL 19 2018 KSZ009-010-190930- Washington-Marshall- 359 AM CDT THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND NORTHWESTERN MARSHALL COUNTIES UNTIL 430 AM CDT... At 359 AM CDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Hollenberg, moving south at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hanover, Greenleaf, Barnes, Hollenberg and Bremen. A Severe Thunderstorm Watch remains in effect until 800 AM CDT for north central and northeastern Kansas. LAT...LON 3972 9674 3971 9701 4000 9704 4000 9680 TIME...MOT...LOC 0859Z 349DEG 37KT 3999 9690 $$ Gargan
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:33 AM CDT, 26 minutes earlier.
Area forecast discussion, Jul 19, 3:33 AM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Topeka KS 333 AM CDT Thu Jul 19 2018 .SHORT TERM...(Today and tonight) Issued at 323 AM CDT Thu Jul 19 2018 Yesterday evening a midlevel shortwave trough over South Dakota provided the lift for convective activity across northeast and central Nebraska. A few of those storms consolidated into a compact MCS that is currently moving southward through eastern Nebraska. The environment ahead of the MCS consist of MUCAPE around 2000-3000 J/kg and effective shear on the order of 50 kt, so embedded updrafts may rotate especially on the southwest flank, which has been forecasted by several CAMs. Given the environment these storms could produce large hail as well as damaging wind gusts. As of now there is a lack of a well established cold pool, but upscale growth is still possible. If that happens the damaging wind threat would increase given DCAPE upwards of 1500 J/kg. There is some concern that warmer temperatures around 750-700 mb will increase the CIN causing the storms to weaken. The greatest chances for severe storms is mainly across northern and northeastern Kansas through the late morning, and there is a watch is effect until 8 AM for those locations. Later this afternoon the midlevel shortwave continues eastward over IA with the trough axis extended southwestward over the region. This along with the midlevel speed max over Nebraska will provide some large-scale lift. Several CAMs are depicting re-development this afternoon along the effective outflow boundary that could reside in far eastern Kansas from the morning activity. Also, a weak surface trough orientated west-east will move southward through the forecast area this afternoon. Model soundings suggest a mostly uncapped environment so convective initiation may be possible along that boundary as well. The other concern today will be the temperatures and heat indices approaching advisory criteria. With the potential for convection and increased cloud cover the temperatures and instability may be suppressed in spots. Most locations though should reach 100-105 unless the cloud cover is more expansive, so the advisory continues. If storms do develop MLCAPE will range from 1500- 2500 with 50 kt of effective bulk shear so rotating updrafts can not be ruled out. If temperatures manage to reach the mid to upper 90s the boundary layer will mix up to about 2 km so damaging wind gusts will certainly be a threat. Large hail is also possible given the relatively straight elongated hodographs that could favor splitting cells. This is supported by the high-resolution models that paint helicity swaths in east central Kansas. Tonight the boundary pushes just south of the forecast area allowing the potential for isentropic lift. The model solutions vary widely for this time frame so have kept chances through the overnight. .LONG TERM...(Friday through Wednesday) Issued at 323 AM CDT Thu Jul 19 2018 Saturday, the upper low across southern Lake MI at 12Z SAT will amplify as it digs southeast towards the central OH River Valley. An upper level ridge across TX/NM border will amplify northward into the Central High Plains. The weak surface ridge will continue to build southward across KS during the afternoon hours. Highs on Saturday may be slightly cooler with light n orth- northeast winds. Highs will reach the upper 80s to lower 90s. Saturday night through Tuesday, the upper low across the central OH river valley will dig southward towards the central Gulf Coast, and become detached from the main mid level H5 jet across the northern Conus. The upper ridge across the southern and central High Plains will retrograde slowly west into the Southwestern US. Expect mainly dry conditions with a near stationary surface ridge axis extending from the upper Midwest into central TX. Expect mostly dry conditons with highs in the upper 80s to lower 90s. Tuesday night through Thursday, the upper ridge across the southwest US will amplify which will cause the mid and upper level winds to become more northwesterly across the central plains. Minor perturbations may be embedded within northwesterly mid-level flow and may provide enough ascent for a chance for showers and thunderstorms across the western and northern counties of the CWA. Highs may be a bit cooler with mid to upper 80s. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1124 PM CDT Wed Jul 18 2018 VFR conditions are expected through the period. Precipitation currently located in Nebraska will continue to move south southeast but may stay west of MHK. For now, have included VCSH for this activity between 07-10Z. Additional storms will move near eastern Kansas by early morning, but storms look likely to remain east of terminals so have no mention of TS in the FOE/TOP TAFs at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening for KSZ026-039-040-054>056-058-059. && SHORT TERM...Sanders LONG TERM...Gargan AVIATION...Heller
Hazardous weather outlook, Jul 18, 3:49 PM CDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 349 PM CDT Wed Jul 18 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-192100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 349 PM CDT Wed Jul 18 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is a chance for thunderstorms across the entire area through the night. Some of the thunderstorms late this evening and overnight may be strong to severe with the primary hazard being damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values are expected to reach 103 to 107 degrees Thursday afternoon south of Interstate 35. A Heat Advisory is in effect for this area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 19, 3:48 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
348 AM CDT THU JUL 19 2018
KSZ010-190915-
Marshall-
348 AM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL COUNTY UNTIL
415 AM CDT...
At 347 AM CDT, Doppler radar was tracking a strong thunderstorm near
Odell, moving southeast at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marysville, Beattie, Oketo and Bremen.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central and northeastern Kansas.
LAT...LON 4000 9643 3982 9629 3968 9672 3988 9681
4000 9681
TIME...MOT...LOC 0847Z 335DEG 34KT 4008 9677
GarganSpecial weather statement, Jul 19, 3:59 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Topeka KS 359 AM CDT THU JUL 19 2018 KSZ009-010-190930- Washington-Marshall- 359 AM CDT THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND NORTHWESTERN MARSHALL COUNTIES UNTIL 430 AM CDT... At 359 AM CDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Hollenberg, moving south at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hanover, Greenleaf, Barnes, Hollenberg and Bremen. A Severe Thunderstorm Watch remains in effect until 800 AM CDT for north central and northeastern Kansas. LAT...LON 3972 9674 3971 9701 4000 9704 4000 9680 TIME...MOT...LOC 0859Z 349DEG 37KT 3999 9690 Gargan
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:48 AM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Jul 19, 4:03 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 42 min |
| Jul 19, 4:48 AM CDT | Special Weather Statement | TOP | Pottawatomie | 27 min |
| Jul 19, 12:15 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 60 min |
| Jul 19, 12:16 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 59 min |
| Jul 19, 12:48 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 57 min |
| Jul 19, 12:49 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 41 min |
| Jul 19, 12:54 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 21 min |
| Jul 19, 1:09 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 53 min |
| Jul 19, 1:14 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 47 min |
| Jul 19, 1:18 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 57 min |
| Jul 19, 1:28 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 47 min |
| Jul 19, 1:47 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 58 min |
| Jul 19, 2:14 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Jackson, Morris, Pottawatomie, Riley, Shawnee and 1 more | 61 min |
| Jul 19, 2:26 PM CDT | Special Weather Statement | TOP | Lyon, Morris | 64 min |
| Jul 19, 2:39 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Lyon, Osage, Pottawatomie, Shawnee, Wabaunsee | 66 min |
| Jul 19, 2:52 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 53 min |
| Jul 19, 3:02 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jackson, Jefferson, Osage, Shawnee | 58 min |
| Jul 19, 3:05 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 25 min |
| Jul 19, 3:24 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 66 min |
| Jul 19, 3:34 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 26 min |
| Jul 19, 3:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 57 min |
| Jul 19, 3:58 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 30 min |
Nearby
Special Weather Statements in Kansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.